Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 199, NWS Morristown, TN

August 24, 2000Bradley County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 24, 2000, 5:45 PM EDT for Bradley County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2000, 5:45 PM EDT (21:45 UTC)
Expired
Aug 24, 2000, 6:15 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Bradley County, TN

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:00 PM EDTThunderstorm WindCleveland, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 242146
SVRMRX
TNC011-242215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 PM EDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EASTERN TENNESSEE

* UNTIL 615 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FLINT SPRINGS...OR 10 MILES SOUTH OF
  CLEVELAND...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAP SPRINGS AROUND 610 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3515 8491 3500 8504 3480 8477 3498 8460

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:13 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 24, 3:13 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT THU AUG 24 2000

...MAIN CHALLENGE IS PRECIP CHANCES TONIGHT...

ALL MODELS ARE IN CLOSE AGREEMENT WITH THE SOLUTION OF THE WEAK
SURFACE COLD FRONT.  ALL MOVE IT THROUGH THE CWA BY 12Z FRIDAY AND
MOVE ALL UPPER LEVEL SUPPORT OUT OF THE AREA BY 9Z TONIGHT.

FOR TONIGHT...AHEAD OF THE FRONT THE ATMOSPHERE IS UNSTABLE AND
EXTREMELY MOIST WHICH COULD YIELD LOCALLY HEAVY RAIN.  A STRONG
UPPER LEVEL SHORTWAVE IS EXPECTED TO INTERACT WITH THE FRONT EARLY
THIS EVENING...WHICH WILL ENHANCE PRECIP.  CURRENT SATELLITE AND
RADAR IMAGERY DOES NOT SHOW THE DEVELOPMENT OF THE AREA OF
RAIN/MCS...BUT THE SYSTEMS HAVE NOT COME INTO PHASE YET.  WATER
VAPOR IMAGERY SHOWS SHORTWAVE GETTING CLOSE...SO SHOULD SEE
DEVELOPMENT ANYTIME.  FOR TEMPERATURES...WILL NOT VARY MUCH FROM
PERSISTENCE AND FAN/FWC VALUES.  WILL GO WITH LIKELY POPS TONIGHT...
MAINLY IN THE EVENING...BUT COULD SEE A FEW SHOWERS LINGER THROUGH
12Z.

FRIDAY...COLD FRONT MOVES THROUGH THE AREA AND UPPER LEVEL
SHORTWAVE MOVES THROUGH...SHOULD SEE PRECIPITATION END...BUT EXPECT
CLOUDS TO BE SLOW TO MOVE OUT...SO WILL PROBABLY GO WITH DECREASING
CLOUDS LATE.  WILL KEEP THE FORECAST DRY AND TEMPS NEAR OR BELOW
FAN/FWC...AS THERE IS NO REAL COLD AIR ADVECTION.

FRIDAY NIGHT...HIGH PRESSURE BUILDS IN SKIES CLEAR...THEN FOG SHOULD
DEVELOP GIVEN AMOUNT OF PRECIPITATION TODAY...AND EXPECTED TONIGHT.

SATURDAY...HIGH PRESSURE...MOSTLY SUNNY SKIES.  WILL GO NEAR
FAN/FWC VALUES.

FCSTID = 2
CHA   69  92  68  94 /  60   0   0   0
TYS   66  89  65  90 /  50   0   0   0
TRI   64  85  62  85 /  40   0   0   0
OQT   65  90  66  91 /  50   0   0   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
PDK

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.